New cancer drug leaves scientists confused after turning patients' grey hair dark again

Unwanted silver locks could soon be a thing of the past

If confirmed, a new strain of the drug could be developed to treat grey hair
If confirmed, a new strain of the drug could be developed to treat grey hair

Scientists have been left mystified after an unexpected side effect from a new cancer drug caused patient’s grey hair to turn dark.

While conventional cancer treatments such as chemotherapy are known to make patients’ hair fall out, the new immunotherapy drugs that were being tested in this case work differently and, as such, have different side effects.

One of which the Spanish study suggests could be the restoration of hair pigment, at least in patients with lung cancer.

At first, researchers from the Autonomous University of Barcelona assumed that it could be an isolated case after discovering the side effect on the first patient. But, when they discovered the same thing when they asked other patients for photographs of themselves before and after treatment, they knew there was a connection.

The 14 people who experienced the surprising result were among 52 patients diagnosed with lung cancer that were being monitored to see if they developed bad side effects from the drugs - Keytruda, Opdivo and Tecentriq.

In 13 of the cases, patients’ hair turned brown or black while one patient was left with darker patches.

Interestingly, the same drugs have also been linked with hair losing colour in patients with another type of cancer, melanoma.

With all but one of the 14 patents in the study responding better to treatment as a result of the drugs, researchers believe that this could suggest that hair darkening indicates that they are having a positive effect. As such, Noelia Rivera, a dermatologist at the University says they are continuing with the study to search for an explanation.

“It’s a fascinating report – one of those things that comes out of the blue,” said June Robinson, a Northwestern University research professor in dermatology.

She also adds that while the results certainly deserve a deeper look, it was far too soon to suggest that they might lead to a cure for unwanted grey hair.

Rivera agrees, noting that the drugs used in the study would be entirely unsafe for healthy people to use but if it is confirmed that they do change hair colour, a new strain of the drug could be developed to treat grey hair.

This isn’t the first time that new treatments have surfaced as a result of unexpected drug side effects though.

The pharmaceutical industry has famously capitalised on active ingredients used in studies for enlarged prostates, eye pressure problems and eye muscle spasms to bring us the male pattern baldness drug Propecia, the eyelash growing drug Latisse, and even Botox anti-wrinkle injections.

Register for free to continue reading

Registration is a free and easy way to support our truly independent journalism

By registering, you will also enjoy limited access to Premium articles, exclusive newsletters, commenting, and virtual events with our leading journalists

Please enter a valid email
Please enter a valid email
Must be at least 6 characters, include an upper and lower case character and a number
Must be at least 6 characters, include an upper and lower case character and a number
Must be at least 6 characters, include an upper and lower case character and a number
Please enter your first name
Special characters aren’t allowed
Please enter a name between 1 and 40 characters
Please enter your last name
Special characters aren’t allowed
Please enter a name between 1 and 40 characters
You must be over 18 years old to register
You must be over 18 years old to register
Opt-out-policy
You can opt-out at any time by signing in to your account to manage your preferences. Each email has a link to unsubscribe.

By clicking ‘Create my account’ you confirm that your data has been entered correctly and you have read and agree to our Terms of use, Cookie policy and Privacy notice.

This site is protected by reCAPTCHA and the Google Privacy policy and Terms of service apply.

Already have an account? sign in

By clicking ‘Register’ you confirm that your data has been entered correctly and you have read and agree to our Terms of use, Cookie policy and Privacy notice.

This site is protected by reCAPTCHA and the Google Privacy policy and Terms of service apply.

Register for free to continue reading

Registration is a free and easy way to support our truly independent journalism

By registering, you will also enjoy limited access to Premium articles, exclusive newsletters, commenting, and virtual events with our leading journalists

Already have an account? sign in

By clicking ‘Register’ you confirm that your data has been entered correctly and you have read and agree to our Terms of use, Cookie policy and Privacy notice.

This site is protected by reCAPTCHA and the Google Privacy policy and Terms of service apply.

Join our new commenting forum

Join thought-provoking conversations, follow other Independent readers and see their replies

Comments

Thank you for registering

Please refresh the page or navigate to another page on the site to be automatically logged inPlease refresh your browser to be logged in